The Food and Drug Administration (FDA) has issued a safety alert about fentanyl painkiller patches, warning that young children are at risk of death if they are accidentally exposed to the patches.
The FDA said a majority of the 26 cases of accidental exposure to the patches since 1997 have involved children below the age of 2, Reuters reports.
Fentanyl is sold under the brand name Duragesic, and is also available as a generic product, according to the FDA. Fentanyl is a powerful opioid pain reliever. It releases the medication over the course of three days. If a child swallows the patch or applies it to his or her skin, it can cause death, by slowing breathing and raising carbon dioxide levels in the blood.
A partially detached patch worn by an adult holding an infant could end up becoming attached to the child, the FDA notes. Toddlers can find lost, discarded or improperly stored patches and swallow them or stick them on themselves, thinking they are a sticker or bandage.
Fentantyl patch users should keep them in a secure location that is out of children’s sight and reach, the FDA advises. Cover the patch with adhesive film so it does not come off, and check throughout the day to ensure it is still in place.
To dispose of a patch, fold it in half with the sticky sides meeting, and flush it down the toilet. Do not put patches in the household trash, where they can be found by children or pets.
“FDA recognizes that there are environmental concerns about flushing medicines down the toilet,” the agency said on its website. “However, FDA believes that the risk associated with accidental exposure to this strong narcotic medicine outweighs any potential risk associated with disposal by flushing.”
Read More »